- 76.6 percent of respondents reported symptoms after discontinuation that persisted for “one year or longer.”
- Almost a quarter endured violent thoughts or exhibited actual violence against others while tapering.
- More than half (54.4 percent) reported suicidal thoughts or attempted suicide.
- 15 of 16 common adverse life consequences intensified during tapering, pointing to a risk of drug dependency.
According to a comprehensive survey of 1,207 benzodiazepine users published today in the open-access journal PLOS ONE, 76.6 percent reported symptoms on tapering and after discontinuation that persisted for “one year or longer.” Of particular concern to the researchers, led by Alexis D. Ritvo of the Department of Psychiatry at the University of Colorado School of Medicine, “these symptoms were often reported as new and distinct from the symptoms for which benzodiazepines were originally prescribed.”
Negative Life Impacts
A substantial majority of respondents reported prolonged negative life impacts in all areas investigated, including significantly damaged relationships, job loss, increased medical costs, and violent thoughts or actual violence against others. And 54.4 percent reported suicidal thoughts or attempted suicide.
“Despite the fact that benzodiazepines have been widely prescribed for decades,” commented Ritvo in a press release accompanying publication, “this survey presents significant new evidence that a subset of patients experiences long-term neurological complications” that can intensify when the drug is tapered or discontinued completely. “This should change how we think about benzodiazepines and how they are prescribed.”
The survey—the largest of its kind to date—asked respondents to select from among 23 symptoms commonly experienced while taking benzodiazepines, while tapering, and following discontinuation. Respondents were also asked to rate the intensity and duration of their symptoms: 88.1 percent reported anxiety, nervousness, or fear; 86.9 percent sleep disturbances; 86.2 percent low energy levels; and 85.3 percent significant difficulty focusing or distractedness.
On average, each respondent also experienced 8.1 out of 16 possible adverse life consequences, including “significantly affected marriage or other relationships” (56.8 percent), “lost a job, fired, became unable to work” (46.8 percent), and “violent thoughts or actual violence against others” (23.5 percent).
Equally concerning from the perspective of withdrawal from benzodiazepines, 15 of 16 common adverse life consequences intensified when tapering and full discontinuation were compared with the experiences at full dose, pointing to a risk of dependency. “Relationship with spouse, family” recorded the worst outcome during tapering, 27.8 percent higher than during treatment.
A small subpopulation of respondents (n=225 or 18.6 percent) indicated that none of these negative life consequences applied to them.
A Recurring Problem With New Symptoms
The survey results are broadly consistent with those of earlier studies of benzodiazepine withdrawal and discontinuation. One from 1987 involving a much-smaller number of participants (n=50) determined that symptoms in some patients could persist for months to years.
“As far back as 1981,” Ritvo and colleagues report, “Hallström and Lader found elevated Hamilton anxiety scores several months after patients had withdrawn from benzodiazepines. Smith and Weston (1983) observed [similarly] that symptoms following withdrawal from low-dose benzodiazepines typically took six to 12 months to subside completely.”
Ritvo and colleagues remind readers that “a case series (n=104) [was] discussed as part of the unpublished report that precipitated the 2020 benzodiazepine-class FDA boxed warning.” In their own survey, “the mean duration of withdrawal was 9.5 months.”
Despite mounting evidence of protracted withdrawal from benzodiazepines, the researchers note of a trend that also includes SSRI and SNRI prescribing: “It has generally been tacitly assumed that these symptoms … would resolve with time. [However,] this study reveals something entirely different: that new, and often persistent, symptoms induced by the use of benzodiazepines may emerge while using, tapering, or after discontinuing these medications.”
Indeed, the number of survey respondents who reported more than 17 symptoms a year or more after discontinuation exceeded 40 percent.
Almost all respondents (98.6 percent) to the survey had a prescription for benzodiazepines, and a similar number reported taking them always or mostly as prescribed. However, the study acknowledges several limitations, including that its respondents were recruited primarily from benzodiazepine support groups and were thus self-selecting. Without a control group, the study authors cannot confirm that respondents’ experiences fully match “the complete range of symptoms experienced by all benzodiazepine users.” Since the survey was also anonymous, they also had no access to confirming medical records.
The BIND Facing Many Patients
However, since the large survey does confirm earlier studies on the severity and duration of benzodiazepine withdrawal while conflicting with those suggesting that it “resolves over a relatively short period of time,” the researchers propose a new descriptive term, “Benzodiazepine-induced neurological dysfunction,” or BIND, to characterize the constellation of symptoms and adverse life events that may emerge during use, tapering, and following discontinuation. Current terminology, they note, includes “withdrawal,” “subacute withdrawal,” “protracted withdrawal,” “post-acute withdrawal syndrome” (PAWS), “rebound,” and “other terms without clear definition,” potentially causing confusion and imprecision.
“Not all people who take benzodiazepines will develop BIND,” they point out, “and risk factors for BIND remain to be elucidated.” Further pathogenic and clinical study of BIND is therefore needed.
“Patients have been reporting long-term effects from benzodiazepines for over 60 years,” notes Christy Huff, one of the co-authors. “I am one of those patients. Even though I took my medication as prescribed, I still experience symptoms on a daily basis at four years off benzodiazepines. Our survey and the new term BIND give a voice to the patient experience and point to the need for further investigations.”
If you or someone you love is contemplating suicide, seek help immediately. For help 24/7 dial 988 for the National Suicide Prevention Lifeline, or reach out to the Crisis Text Line by texting TALK to 741741. To find a therapist near you, visit the Psychology Today Therapy Directory.